Tacrolimus - anyone been on it?

Vickio
Vickio Member Posts: 18
edited 15. Jun 2014, 15:21 in Living with Arthritis archive
Hi, I have just been prescribed Tacrolimus to take for my PsA along with the Leflunomide that I'm currently on. I was supposed to start it a couple of weeks ago but was feeling quite well, so held off until now. Having had a proper read of info re what it is, it seems mainly to be a drug given to transplant patients. Can someone tell me if it's normal to given it for arthritis?

More importantly, I've had a read of the side effects list, and am a bit concerned about the 'common' side effects. More than 1 in 10 suffering from diabetes, kidney problems, sleeplessness, tremors plus the usual nausea and headaches.

Am I taking on a very risky medication here? I've had Sulfasalazine and Methotrexate previously; both stopped working after a while.

Very worried and unsure now whether to carry on taking it. (Have only taken 1 today)

Comments

  • stickywicket
    stickywicket Member Posts: 26,339
    edited 30. Nov -1, 00:00
    I've not even heard of it let alone taken it but mine is RA not PsA.

    As for side-effects - all of us taking meds which are primarily used in the treatment of eg cancer or, in this case, transplants, have to remember that, for those purposes, they are taken in much greater quantities so side-effects are more likely to happen.

    Why not book an appointment with your GP to talk things over? Or, ring your rheumatology helpline for a chat with the nurse?
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,557
    edited 30. Nov -1, 00:00
    I've not heard of this but have taken cyclosporine (another transplant med which may be in a similar group?). I too have PsA (plus a lifetime's history of auto-immune rubbish which means I don't take that much notice of listed side-effects) ; my reasoning is make the best of what one has whilst one has it. I can understand your fears though, this does seem like a very big step, yes? I am on sulph (and have been since 2002 although it only keeps the P bit at bay), plus injected meth and an anti-TNF called humira. I know these are working because my bloods are lovely.

    Please chat this over with your rheumatology team, we cannot help you decide (and neither can they) but they know your case history far better: ultimately it comes down to us, the patient. I know that we are closely-monitored when taking these meds and there's a reason for that, trouble can be nipped in the bud (I know this from experience). I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Vickio
    Vickio Member Posts: 18
    edited 30. Nov -1, 00:00
    Thankyou all for your comments and advice (sorry for the late acknowledgement too! Been a funny few weeks for one reason or another.)

    I'm a bit worried that no one else seems to be on this. I've tried to speak to rheumatology department a couple of times but we keep missing each other's calls, and my last message to them hasn't been acknowledged. It's the first time in 10 years I feel so unsure and not know what to do. After I posted my last message I decided not to take any more; I felt very iffy the following day and had a change of heart; so have not taken any.

    Bit fed up and gloomy at the minute too about all of this. Can't remember what it feels like to feel normal :(
  • stickywicket
    stickywicket Member Posts: 26,339
    edited 30. Nov -1, 00:00
    Normal? What's that :lol:

    I think I, too, would want more information on this med. Can you ask rheumatology to ring you on your mobile? Or make an appointment with your GP to talk about it. Not as good as rheumatology but better than nothing.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,557
    edited 30. Nov -1, 00:00
    It could be that this is a relatively new drug for arthritis, it's known by another name or it could be that your region has a different set of drugs they prefer to use. All of these meds come with possible side-effects, and I stress the word possible; just because they are listed doesn't mean they will turn up, plus the extra monitoring we have when on these drugs is a sure-fire way to pick up the first signs of anything going wrong. I know that from my personal experience.

    I always baldly assume that I won't have much trouble side-effects-wise and usually I don't. OK, I'm at an increased risk of cancer due to the humira but so what? It's not guaranteed that I will get a form of it but, if I do, there's also the chance that it can be sorted (unlike arthritis). Mind you, my life could end today; I hope it doesn't 'cos Wimbledon's not that far off. :wink: DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Vickio
    Vickio Member Posts: 18
    edited 30. Nov -1, 00:00
    Ooh Wimbledon....now there's a wonderful thing :D I also have holiday coming up on July 5th to Rhodes (I'll miss the blooming final!!) and Robbie Williams in concert too just before that, who is my second husband (I wish!!!) So lots to look forward to really.

    The medication is also known as Capexion. I think Tacrolimus is the brand name? Or the other way round maybe.

    I now don't want to start it before I go away in case I feel iffy with side effects.. I may sound slightly paranoid about this, but when I was on Methotrexate it it made me really sick and gave me terrible acne. When I saw the high risk side effects of this new stuff, I did a big 'uh-oh' in my head.

    Vicki x
  • stickywicket
    stickywicket Member Posts: 26,339
    edited 30. Nov -1, 00:00
    I don't think you sound at all paranoid. I've checked this out and it does seem very new in terms of being prescribed in tablet form for PsA. I, too, would want more info though, if it works, that would be very good indeed. I would also, at this late stage, be a bit wary of taking it before a holiday though potential side-effects have to be balanced by known disease activity. When mine's been bad I'd have taken anything at any time. Talk to a medic, vickio. They know: we don't.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright